Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 64, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 19, 2003, 3:28 AM CDT for Rawlins County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2003, 3:28 AM CDT (08:28 UTC)
- Expired
- May 19, 2003, 4:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 66 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 190828
SVRGLD
KSC153-190930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
328 AM CDT MON MAY 19 2003
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RAWLINS COUNTY IN NORTHWEST KANSAS
* UNTIL 430 AM CDT
* AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 16 MILES SOUTH OF BEARDSLEY...OR ABOUT 15 MILES
NORTHWEST OF COLBY...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BEARDSLEY AT 340 AM CDT
BLAKEMAN AT 350 AM CDT
ATWOOD AT 355 AM CDT
LUDELL AT 405 AM CDT
HERNDON AT 420 AM CDT
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.
LAT...LON 3958 10132 3958 10107 3957 10076 3999 10075
4000 10123
KILLINGSWORTH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:10 AM CDT, 18 minutes earlier.
Area forecast discussion, May 19, 3:10 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 AM MDT MON MAY 19 2003 MAIN FORECAST CHALLENGE THIS MORNING WILL BE TIMING OF FRONTAL PASSAGE AND COVERAGE OF PRECIPITATION TODAY. LATEST IR SATELLITE IMAGERY INDICATES A HIGH LEVEL SPEED MAX TRIGGERING CONVECTION ACROSS NORTON...GRAHAM...SHERIDAN COUNTIES. THIS FEATURE WILL MOVE RAPIDLY OUT OF THE AREA DURING NEXT HOUR OR TWO. MEANWHILE...LOW LEVEL PROFILER WINDS AT HAVILAND HAVE REACHED 45-50 KNOTS...POINTING TO FURTHER CONVECTIVE DEVELOPMENT ACROSS NORTHWEST AND NORTH CENTRAL KANSAS. THE LAST SHORTWAVE IN THE SERIES IS CURRENTLY PULLING EAST ACROSS COLORADO. ALTHOUGH CLOUD TOPS ARE WARMING OVER EASTERN COLORADO WITH CONVECTION THERE SHOWING A WEAKENING TREND...LOW LEVEL MOISTURE IS STILL FAIRLY HIGH ACROSS NORTHWEST KANSAS. LATEST TRENDS SHOW DEVELOPING CONVECTION SOUTH OF GOODLAND TOWARD COLBY...WITH FURTHER ENHANCEMENT NOTED FURTHER SOUTHEAST...ALL AHEAD OF THE COLORADO SHORTWAVE. ETAKF HAD INDICATED DEVELOPMENT IN THIS AREA BETWEEN 09Z AND 12Z...WHICH MAY NOW BE PANNING OUT. IN LIGHT OF THESE MID AND UPPER LEVEL DEVELOPMENTS...WILL GO WITH SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING...ESPECIALLY ACROSS THE SOUTHEAST TWO-THIRDS OF FORECAST AREA. WILL CONTINUE SLIGHT CHANCE OF SHOWERS INTO EARLY AFTERNOON FOR THE EXTREME SOUTHEAST COUNTIES. LATEST GUIDANCE SUGGESTS THAT COLD FRONT WILL ENTER YUMA COUNTY AROUND 09Z AND SWEEP/DEVELOP RAPIDLY SOUTH. BY 15Z MOST AREAS WILL HAVE NORTHWEST WINDS. FORECAST SURFACE AND 850 MB WINDS ARE NOT AS STRONG AS INDICATED YESTERDAY. THINK THAT 20-30MPH WILL HANDLE MOST AREAS...THOUGH SOME GUSTS TO 35 OR 40 MPH MAY BRIEFLY OCCUR FOLLOWING FRONTAL PASSAGE THIS MORNING AS PRESSURE RISE CENTER MOVES THROUGH. AT ANY RATE...WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA TODAY. BY LATE AFTERNOON...MOST WINDS WILL BE IN THE 10-20 MPH RANGE. HIGH TEMPERATURES TODAY WILL BE SOMEWHAT DEPENDENT ON TIMING OF COLD FRONT SINCE SOUTHEAST COUNTIES ARE STILL IN THE LOWER 60S. WILL BASICALLY GO WITH UPPER 50S TO LOWER 60S ACROSS THE AREA. CANADIAN HIGH PRESSURE BUILDS IN TONIGHT...BUT MODELS ARE HINTING AT MID LEVEL CLOUD COVER SO TEMPERATURES MAY NOT GET QUITE AS COLD AS EARLIER THINKING. WILL GO WITH MINIMUMS TUESDAY MORNING IN THE UPPER 30S TO LOWER 40S. THE MEDIUM RANGE MODELS SHOW STRONG RIDGING ACROSS THE CENTRAL ROCKIES FOR LATER IN THE WEEK. OVERALL TREND WILL BE WARMING AND DRYING AS THE WEEK PROGRESSES. CURRENT FORECAST LOOKS ON TRACK. AS NOTED IN EARLIER AFD...THERE IS LOW POTENTIAL IN THE WED-THU TIME FRAME FOR ISOLATED CONVECTION TO DEVELOP IN WEAK UPSLOPE FLOW BENEATH NORTHWEST FLOW ALOFT. WILL KEEP FORECAST AS IS FOR NOW AND LET LATER SHIFTS MONITOR. .GLD...NONE. DLF
Hazardous weather outlook, May 18, 7:44 PM CDT, 7 hours 44 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 644 PM MDT SUN MAY 18 2003 .DAY ONE...TONIGHT A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE TRI-STATE AREA TONIGHT BETWEEN 8 PM AND 2 AM MDT (9 PM AND 3 AM CDT). HAIL LARGER THAN ONE INCH IN DIAMETER AND WIND GUSTS TO 70 MPH ARE POSSIBLE AS THE STORMS MOVE THROUGH THE AREA. STORMS WILL BE MORE NUMEROUS NORTH OF INTERSTATE 70. AFTER THE STORMS MOVE THROUGH...THEY WILL BE FOLLOWED CLOSELY BY A COLD FRONT PACKING NORTH TO NORTHWEST WINDS GUSTING TO 35 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL PLUNGE SOUTH MONDAY ACCOMPANIED BY STRONG NORTH WINDS. WIND GUSTS TO 40 MPH WILL BE POSSIBLE DURING THE MORNING AND EARLY AFTERNOON HOURS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVIATION MAY BE REQUIRED. ALTHOUGH IT WILL BE TOO DARK FOR MOBILE SPOTTING ACTIVITIES...REPORTS OF HAIL IN EXCESS OF 1/2 INCH IN DIAMETER...WIND GUSTS OF 50 MPH OR MORE...AND WIND DAMAGE WOULD BE APPRECIATED OVERNIGHT. ENTWISTLE
In the hours before
Special weather statement, May 18, 10:39 PM CDT, 4 hours 49 minutes before
COZ090>092-190400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 939 PM MDT SUN MAY 18 2003 ...THE SEVERE THUNDERSTORM WATCH FOR FAR EASTERN COLORADO HAS BEEN CANCELLED... ALTHOUGH THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE REGION OVERNIGHT...CONDITIONS ARE NO LONGER FAVORABLE FOR LARGE HAIL OR DAMAGING WINDS. ENTWISTLE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 12:47 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 43 min |
| May 19, 2:06 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 39 min |
| May 19, 2:30 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton, Sheridan | 45 min |
| May 19, 3:49 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Thomas | 41 min |
| May 19, 4:31 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.